Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 50, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 3, 2018, 1:40 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2018, 1:40 PM MDT (19:40 UTC)
- Expired
- Aug 3, 2018, 2:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Chouteau County, MT
The radar
The Great Falls radar (KTFX), 9 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 1:44 PM MDT | TSTM WND DMG | 4 Wsw Great Falls, MT | FAA TOWER NOTICING A LARGE PLUME OF DUST TO THE NORTH. ESTIMATES IT TO BE 300 FEET AGL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3784 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WUUS55 KTFX 031940
SVRTFX
MTC013-015-032015-
/O.NEW.KTFX.SV.W.0050.180803T1940Z-180803T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
140 PM MDT FRI AUG 3 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Chouteau County in north central Montana...
Northeastern Cascade County in central Montana...
* Until 215 PM MDT.
* At 140 PM MDT, a severe thunderstorm was located 7 miles west of
Great Falls, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters in Vaughn reported strong winds
near 60 mph.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Great Falls, Black Eagle, Portage, Ulm, Malmstrom Afb, Sand Coulee,
Tracy, Vaughn, First Peoples Buffalo Jump State Park and
Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4754 11161 4764 11137 4768 11121 4771 11089
4745 11079 4732 11155 4737 11168
TIME...MOT...LOC 1940Z 255DEG 27KT 4748 11146
HAIL...<.75IN
WIND...60MPH
$$
JANGLIN2 follow-up statements
815
WWUS55 KTFX 031959
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
159 PM MDT FRI AUG 3 2018
MTC013-015-032015-
/O.CON.KTFX.SV.W.0050.000000T0000Z-180803T2015Z/
Chouteau MT-Cascade MT-
159 PM MDT FRI AUG 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR SOUTHWESTERN CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES...
At 157 PM MDT, a severe thunderstorm was located over Black Eagle, or
over Great Falls, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters reported strong winds near Great
Falls.
IMPACT...Expect damage to roofs, siding, loose or unanchored
items, and trees.
Locations impacted include...
Great Falls, Black Eagle, Portage, Ulm, Malmstrom Afb, Sand Coulee,
Tracy, First Peoples Buffalo Jump State Park and Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4752 11157 4763 11136 4768 11121 4771 11089
4745 11079 4732 11155 4740 11159
TIME...MOT...LOC 1957Z 255DEG 27KT 4751 11127
HAIL...<.75IN
WIND...60MPH
$$
JANGLIN570
WWUS55 KTFX 032013
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
213 PM MDT FRI AUG 3 2018
MTC013-015-032022-
/O.EXP.KTFX.SV.W.0050.000000T0000Z-180803T2015Z/
Chouteau MT-Cascade MT-
213 PM MDT FRI AUG 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHOUTEAU AND
NORTHEASTERN CASCADE COUNTIES WILL EXPIRE AT 215 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds of 40 to 50 mph are still possible with this thunderstorm.
LAT...LON 4752 11157 4763 11136 4768 11121 4771 11089
4745 11079 4732 11155 4740 11159
TIME...MOT...LOC 2012Z 255DEG 27KT 4753 11117
$$
JANGLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:43 AM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 3, 11:43 AM MDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1143 AM MDT Fri Aug 3 2018 ...UPDATED AVIATION DISCUSSION... .UPDATE... Cold front will continue to progress across the region today. There is some limited moisture along and ahead of this front. This could result in some isolated thunderstorm activity this afternoon and evening...mainly across the southwest. Low RH values and windy conditions today will also make for a critical fire weather day. See the Red Flag Warnings for more details. This weekend still looks to be cooler with less breezy winds. A weak clipper like system could tap into weak instability each day, bringing some isolated to scattered chances for showers and thunderstorms. Although fire weather conditions will improve, there will still be an elevated risk from dry lightning through the weekend. Updated the Fire Weather Forecast to reflect this potential impact. Anglin && .SYNOPSIS... Hot, dry, and breezy conditions will continue critical fire weather conditions today. A few storms may develop over southwest Montana this afternoon. A front moves into the region from the north this weekend, bringing cooler temperatures with a chance of showers and thunderstorms. && .AVIATION... Updated 1800Z. VFR conditions are expected through the forecast period. A mainly dry cold front will increase winds this afternoon before diminishing this evening. Isolated thunderstorms are possible today...mainly in the southwest. Gusty winds and lightning will be the main aviation threats. Thunderstorm activity will diminish tonight. VFR conditions are then expected into Saturday. Smoke from area wildfires may bring hazy conditions at times before the cold front pushes through...and perhaps reduce visibilities to just above MVFR values. Anglin && .FIRE WEATHER... A Red Flag Warning remains in effect through midnight for all of the TFX fire weather zones. Poor RH recovery was observed across most areas this morning. A mainly dry cold front still looks to move across the region today. Breezy winds from this cold front will meet very low RH values in the single digits and teens and bring critical fire weather danger. Gusts today could approach 30 MPH in the lower elevations...with 50+ MPH along the Rocky Mountain Front. A few isolated dry thunderstorms may develop this afternoon over Central and Southwest Montana with strong wind gusts possible and little precipitation expected. Improving conditions are expected into the weekend as humidity moderates with cooling temperatures and light winds. There is a threat for dry thunderstorms Saturday afternoon through Sunday, which could linger at least and elevated fire threat through the weekend. && .PREV DISCUSSION... /ISSUED 540 AM MDT Fri Aug 3 2018/ Today and tonight...Hot and dry conditions with gusty west winds across much of the area, along with with isolated dry thunderstorms over Southwest and Central MT, will be the main concerns today. Expect gusty west winds over the plains possibly reaching 35 mph, with gusts reaching near 50 mph along the Rocky Mountain Front. A disturbance passing east over the region may bring isolated mostly dry thunderstorms to Southwest and Central Montana this afternoon and evening. Some storms could produce frequent lightning and strong wind gusts up to 60 mph. Temperatures cool a few degrees closer to normal but conditions will remain very dry. For more details on the impacts of the dry and breezy conditions, please read the Fire Weather section. Saturday through next Friday...A front moving through southern Canada will bring scattered shower and thunderstorm potential to much of North-Central Montana both Saturday and Sunday afternoons before high pressure rebuilds from the west Monday. Expect much cooler temperatures this weekend as a result. The best potential for showers and storms will be over and near higher terrain and across the Hi- Line. High pressure builds through the end of the week, resulting in a return to the dry and warm trend of late. Expect temperatures back above normal with highs in the mid 90s at many locations Tuesday and beyond. Critical fire weather conditions are not anticipated during the period though. && .PRELIMINARY POINT TEMPS/POPS... GTF 86 50 78 51 / 10 10 20 10 CTB 80 51 74 50 / 0 10 40 20 HLN 84 52 79 52 / 10 10 0 10 BZN 83 46 78 48 / 20 10 0 10 WEY 75 36 72 36 / 30 30 10 10 DLN 82 44 76 45 / 10 10 0 10 HVR 89 53 80 53 / 10 10 30 20 LWT 82 51 74 50 / 20 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until midnight MDT tonight Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. Red Flag Warning until 10 PM MDT this evening Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 3, 12:59 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1259 PM MDT FRI AUG 3 2018
MTZ015-031945-
Madison MT-
1259 PM MDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADISON AND
SOUTHWESTERN GALLATIN COUNTIES UNTIL 145 PM MDT...
At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Virginia City, moving northeast at 30 mph.
Pea sized hail and winds of 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Virginia City, Ennis, Jeffers and Cameron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4515 11216 4531 11192 4549 11155 4523 11137
4515 11138 4505 11193
TIME...MOT...LOC 1858Z 244DEG 25KT 4516 11190
JANGLINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:59 PM MDT | Special Weather Statement | TFX | Madison | 46 min |
| Aug 3, 1:45 PM MDT | Special Weather Statement | TFX | Gallatin | 45 min |
| Aug 3, 3:13 PM MDT | Special Weather Statement | TFX | Judith Basin | 17 min |
| Aug 3, 3:18 PM MDT | Special Weather Statement | TFX | Judith Basin | 42 min |
| Aug 3, 3:21 PM MDT | Special Weather Statement | TFX | Gallatin | 39 min |
| Aug 3, 3:39 PM MDT | Special Weather Statement | TFX | Blaine, Fergus | 51 min |
| Aug 3, 4:10 PM MDT | Special Weather Statement | TFX | Fergus | 50 min |
| Aug 3, 4:45 PM MDT | Special Weather Statement | TFX | Fergus | 45 min |
| Aug 3, 5:26 PM MDT | Special Weather Statement | TFX | Teton | 19 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.